Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS Nashville, TN

August 25, 2004Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 25, 2004, 12:46 PM CDT for Giles County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 12:46 PM CDT (17:46 UTC)
Expired
Aug 25, 2004, 3:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 251756
FFWBNA
TNC055-252045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI

* UNTIL 345 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING NORTH...TO...SOUTH...
  ALONG THE GILES...LAWRENCE COUNTY LINE...MOVING EAST AT 10 TO 15 MPH. 
  BETWEEN 1215 PM AND 1245 PM...THESE SHOWERS AND STORMS INCREASED IN 
  INTENSITY...AND WILL LIKELY PRODUCE LOCALLY HEAVY DOWNPOURS AS THEY
  CROSS GILES COUNTY THIS AFTERNOON. DOPPLER RADAR INDICATES BETWEEN 
  3 AND 4 INCHES OF RAIN LIKELY FELL OVER MUCH OF GILES COUNTY EARLIER
  THIS MORNING...AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE RAPID RUN OFF 
  AND THE LIKELIHOOD FOR FLASH FLOODING ALONG CREEKS AND STREAMS. 
  URBAN FLOODING IN THE CITY OF PULASKI WILL ALSO BE LIKELY.
  
* THE LINE OF SHOWERS AND THUNDERSTORMS WILL EXTEND FROM NEAR WACO...TO 
  NEAR PULASKI AND ASPEN HILL BY 130 PM.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED OVER PARTS 
OF GILES COUNTY BETWEEN NOW AND 230 PM THIS AFTERNOON. LOCALLY HIGHER 
AMOUNTS ARE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3504 8719 3501 8684 3535 8693 3541 8716

$$

DRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:15 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 25, 9:15 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT WED AUG 25 2004

.DISCUSSION
LOCALLY HEAVY RAINFALL NOW OCCURRING ACROSS SOUTHERN PARTS OF MID
STATE WITH ANOTHER ROUND OF RAIN BEGINNING TO NUDGE NORTHWARD FROM
NORTHEAST MISSISSIPPI AND NORTHERN ALABAMA. RUC MODEL HANGS ONTO
GOOD UPWARD VERTICAL MOTION FIELD IN MID STATE THROUGH MUCH OF TODAY
SO WILL NEED TO UPDATE AND MENTION LOCALLY HEAVY RAINFALL POSSIBLE.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, Aug 25, 5:30 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED AUG 25 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
BEDFORD TN-BENTON TN-CANNON TN-CHEATHAM TN-CLAY TN-COFFEE TN-
CUMBERLAND TN-DAVIDSON TN-DE KALB TN-DICKSON TN-FENTRESS TN-GILES TN-
GRUNDY TN-HICKMAN TN-HOUSTON TN-HUMPHREYS TN-JACKSON TN-LAWRENCE TN-
LEWIS TN-MACON TN-MARSHALL TN-MAURY TN-MONTGOMERY TN-OVERTON TN-
PERRY TN-PICKETT TN-PUTNAM TN-ROBERTSON TN-RUTHERFORD TN-SMITH TN-
STEWART TN-SUMNER TN-TROUSDALE TN-VAN BUREN TN-WARREN TN-WAYNE TN-
WHITE TN-WILLIAMSON TN-WILSON TN-
530 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LACK OF
ATMOSPHERIC WIND SHEAR AND INSTABILITY SHOULD PREVENT STORMS FROM
BECOMING SEVERE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE EACH DAY
THROUGH THE WEEKEND. A FRONTAL SYSTEM IS EXPECTED TO MOVE INTO
THE AREA ON SUNDAY. THE FRONT MAY ENHANCE THUNDERSTORM ACTIVITY...
BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

In the hours before

Special weather statement, Aug 25, 7:21 AM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
721 AM CDT WED AUG 25 2004

TNZ060-061-095-251415-
GILES TN-MARSHALL TN-MAURY TN-
INCLUDING THE CITY OF...PULASKI
721 AM CDT WED AUG 25 2004

AN AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS IS LOCATED OVER
GILES...MAURY AND MARSHALL COUNTIES. THIS ACTIVITY IS MOVING SLOWLY
EASTWARD. HOURLY RAINFALL RATES RANGE FROM 1 TO 2 INCHES PER HOUR.
THIS RAINFALL WILL LIKELY CAUSE PONDING ON AREA ROADWAYS AND LOW
LYING AREAS. MOTORISTS SHOULD USE CAUTION DUE TO THE POSSIBILITY
OF HYDROPLANING AND LOW VISIBILITY IN HEAVY RAINFALL.

JLM

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.